1. Health
Send to a Friend via Email

Discuss in my forum

A member recently posted some information about why meds stop working and how you can restore their effectiveness. I've observed this happen in myself so it's interesting to see the explanation behind it.

SUNSET461 writes: "If anyone has been on a certain antidepressant for a period of time, which was helping them a lot with their depression, but suddently they found that it stopped working, they suffered from a phenomenon called: 'Developing drug tolerance'. This is how it happens. After taking a certain amount of antidepressant medication over a period of time, the receptors located at the ends of the nerve cells (neurons) in the brain become saturated with certain hormones/neurotransmitters, from the continuous use of the medication. This causes the number of receptors to decrease in order to compensate for the surplus. Also, the remaining receptors absorb less neurotransmitters.

Once there are less receptors to pass on the neurotransmitters (like the norepinephrine and dopamine) to the next neuron's receptors -- as this is how cells communicate with each other and keep the brain functioning normally -- The result is that not enough medication is being absorbed. This is called developing a tolerance to a medication. So by stopping a medication for a while until the brain readjusts, then starting again, can make the medication work once more. Also switching medications for a while, or adding another antidepressant to the first one (called augmentation). I found an article on one of the three brain neurotransmitters, dopamine, that explains how tolerance occurs: http://www.utexas.edu/research/asrec/dopamine.html"

Comments
February 15, 2011 at 8:15 pm
(1) Jill says:

Well, stopping the drug and restarting it has not worked for me. I have been on antidepressants for 20 years. Doctors keep switching them and then adding drugs to augment their effects. For the past 8 years I was on 7-8 drug cocktails. And I was feeling really lousy. It wasn’t just the side-effects — the drugs were not working.

Doctors went back to prescribing individual drugs and we tried drug after drug and got no response. Actually, that is not true — I felt worse on the drugs. I developed panic attacks and all kinds of suicidality. We stopped the drugs because nothing seemed to work anymore.

Starting them again has not started them working.

I think the drugs change the brain and I hope this change is not permanent. I think the drugs are also made to be used short-term — what drug company does long-term studies on these meds? None. They are all 4-6 week studies to get the meds appproved. They are not meant to last. If they lasted, the drug companies would lose money because the drugs would go generic.

Also, I’d like to know why mental illness is increasing and the rate of disability is increasing exactly in relation to the increasing amount of psychotropic drugs being prescribed?

Yeah, I am angry. My brain is a mess and nobody knows how to fix it. Psychiatrists might blame mental illness, but I was never that ill. I blame the drugs. I have no respect for the psychiatric profession anymore. They are slaves to the pharmaceutical industry.

April 23, 2011 at 11:40 pm
(2) may says:

I can certainly understand your anger and frustration. i myself take a mild anti depressant and find the side affects far more severe than my depression. i have been researching alot on the net and have found some intersting facts relating to the types of food that decrease mental illness and also the effects of cardio exercises. i have started interval jogging atleast four times a week along with some relaxation techniques i put together myself. i have found huge benifits to changing my diet and beginning a cardio program. i am in my late fourties and have PTSD and Bipolar. it was difficult at first to jog because i had never done it before but considering the benifits i am getting such as an increase in self confidents, less mood swings and much more, its fantastic. and i am not helping finance the drug companies. look on the net for links to good foods and depression and exercises to boost seratonin, good luck…

February 23, 2011 at 8:05 pm
(3) texas says:

I have taken every type of antidepressant known. The best for me was effexor but my doc keeps having to up the dose. I am now at max allowed dose and all I think about is suicide. I have heard of Vagus Nerve Stimulation’ which Ive heard helps hopeless cases like me. Who does that procedure?

May 17, 2011 at 2:28 pm
(4) Olivia says:

I was on 50 mg Zoloft for many years. One day it just stopped working. So I was prescribed 10 mg Lexapro. It worked for a while and then I started to slip again. Now I’ve been bumped up to 20 mg and I just worry about when this dosage might stop working.

If I had my druthers, I’d get off all medication. But I don’t know where to start…and I’m afraid of the withdrawal process. But it might just be worth it if I could finally get off this antidepressant merry-go-round.

May 2, 2012 at 6:29 pm
(5) Garryn says:

have you tried TAAT? Targeted Amino Acid Therapy. It is a method significantly diffrent that pharmaceutical approach. The concept is simple. It supplements the diet with specific neurotransmitter precursors enabling the body to synthesize its own neurotrnasmitters. For example 5 HTP wtih B6 to help convert the 5 HTP to sertonin.

July 5, 2012 at 4:26 am
(6) RemcodeJ says:

I seriously doubt this story. First of all;..why after 10 years (the most common poopout AD period)? Secondly; “The result is that not enough medication is being absorbed”…medication isnt absorbed by the neurons. Its being absorbed by your stomach.

August 9, 2012 at 11:06 am
(7) Stephanie says:

I was on lexapro for 7 years uping the dose from time to time, but I did very well on it. I called it my wonder drug, coming off of parcel cr for weight gain, lexapro was the best for my GAD. After 7years off taking it, it starting not to work anymore, I was having anxiety again, now my doctor has put me on luvox cr, I’m up to 200 mg only after taking it for 2 weeks!! I sure hope it’s going to be another wonder drug for me, I’m not much on handeling the GAD!! Wish me Luck!!! By the way has anyone tried luvox cr for GAD?

November 13, 2012 at 12:50 pm
(8) bloosky says:

Yep, the whole tolerance thing happened to me too. When you start on an antidepressant it can seem like such a blessing. You feel good – maybe too good – and then it wears off and you can’t ever get it back. Not to that same level anyway. I hate antidepressants. They promise so much in the beginning, but they can’t deliver long-term.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.